Alert archive / New Mexico / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 30, NWS Albuquerque, NM

May 19, 2016Mora County, San Miguel County, New Mexico

NWS Albuquerque, NM issued this severe thunderstorm warning at May 19, 2016, 5:57 PM MDT for Mora County, San Miguel County, New Mexico. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 19, 2016, 5:57 PM MDT (23:57 UTC)
Expired
May 19, 2016, 6:45 PM MDT
In force
48 min
Issued by
NWS Albuquerque, NM
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

Counties Mora County, NM, San Miguel County, NM

The radar

The Cannon AFB radar (KFDX), 183 km from the middle of the area, began a volume at 23:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 12.0 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albuquerq/Krtlnd, NM at 12:00Z on 2016-05-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albuquerq/Krtlnd, NM at 12:00Z on 2016-05-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 35 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
720 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
35 m²/s²
0-3 km storm-relative helicity
59 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

270 
WUUS55 KABQ 192357
SVRABQ
NMC033-047-200045-
/O.NEW.KABQ.SV.W.0030.160519T2357Z-160520T0045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
557 PM MDT THU MAY 19 2016

THE NATIONAL WEATHER SERVICE IN ALBUQUERQUE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTH CENTRAL MORA COUNTY IN NORTHEASTERN NEW MEXICO...
  NORTH CENTRAL SAN MIGUEL COUNTY IN NORTHEASTERN NEW MEXICO...

* UNTIL 645 PM MDT

* AT 557 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED 8 MILES NORTHWEST
  OF VALMORA...OR 16 MILES WEST OF WAGON MOUND...MOVING SOUTHEAST AT
  20 MPH.

  HAZARD...HALF DOLLAR SIZE HAIL AND 60 MPH WIND GUSTS. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  WATROUS...VALMORA AND SHOEMAKER. 

THIS INCLUDES INTERSTATE 25 BETWEEN MILE MARKERS 361 AND 377.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A BUILDING.

ACCUMULATIONS OF HAIL ON ROADS CAN CREATE VERY SLICK AND HAZARDOUS
DRIVING CONDITIONS.

&&

LAT...LON 3596 10513 3603 10493 3572 10469 3560 10499
TIME...MOT...LOC 2357Z 335DEG 16KT 3592 10499 

HAIL...1.25IN
WIND...60MPH

$$

40
2 follow-up statements
215 
WWUS55 KABQ 200032
SVSABQ

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
632 PM MDT THU MAY 19 2016

NMC033-047-200045-
/O.CON.KABQ.SV.W.0030.000000T0000Z-160520T0045Z/
MORA-SAN MIGUEL-
632 PM MDT THU MAY 19 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM MDT
FOR SOUTH CENTRAL MORA AND NORTH CENTRAL SAN MIGUEL COUNTIES...

AT 630 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED OVER VALMORA...OR
18 MILES SOUTHWEST OF WAGON MOUND...AND IS NEARLY STATIONARY.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         ROOFS...SIDING AND TREES. 

LOCATIONS IMPACTED INCLUDE...
WATROUS...VALMORA AND SHOEMAKER. 

OTHER LOCATIONS AFFECTED INCLUDE THE FOLLOWING LOCATION FORT UNION
NATIONAL MONUMENT.
 
THIS INCLUDES INTERSTATE 25 BETWEEN MILE MARKERS 361 AND 377.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3596 10513 3603 10493 3572 10469 3560 10499
TIME...MOT...LOC 0030Z 335DEG 16KT 3579 10492 

HAIL...1.00IN
WIND...60MPH
 
$$

40
298 
WWUS55 KABQ 200044
SVSABQ

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
644 PM MDT THU MAY 19 2016

NMC033-047-200053-
/O.EXP.KABQ.SV.W.0030.000000T0000Z-160520T0045Z/
MORA-SAN MIGUEL-
644 PM MDT THU MAY 19 2016

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL MORA AND NORTH
CENTRAL SAN MIGUEL COUNTIES WILL EXPIRE AT 645 PM MDT...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE.

LAT...LON 3596 10513 3603 10493 3572 10469 3560 10499
TIME...MOT...LOC 0042Z 335DEG 16KT 3579 10492 

$$

40

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this severe thunderstorm warning went out at May 19, 5:47 PM MDT, 10 minutes earlier.

Area forecast discussion, May 19, 5:47 PM MDT, 10 minutes before
Area Forecast Discussion
National Weather Service Albuquerque NM
547 PM MDT THU MAY 19 2016

.AVIATION...
00Z TAF CYCLE
VRF condtions will prevail during the next 24 hours. Sfc lee
trough and drier w-nwly flow aloft will develop after midnight...limiting
areal coverage of mvfr cigs to LCL overnight. Lowering surface
dewpoint temperatures will also limit BR/FG formation to patchy in
higher terrain valleys. Strengthening sfc lee trough will result
in breezy south and southwest winds most areas Friday.

33

&&

.PREV DISCUSSION...330 PM MDT THU MAY 19 2016...
.SYNOPSIS...
Showers and thunderstorms will favor the northeast third to half
of the state this evening as storms roll off the higher terrain.
Less storm coverage is in store on Friday as drier air moves into
the area. There remains a slight chance of strong to severe storms
across far eastern New Mexico on Saturday afternoon and evening
along and east of the dryline. By Sunday, the dryline should shift
eastward and dry weather looks to be on tap Sunday through the
middle of next week. Temperatures will climb considerably on
Friday, and perhaps a degree or two more on Saturday. Sunday will
be a few degrees cooler across the west and north, but will remain
quite pleasant for late May.

&&

.DISCUSSION...
Upper level trough is continuing to exit into the Great Plains and
northwest flow behind the trough combined with residual moisture has
allowed for a few showers and thunderstorms across mainly northern NM
this afternoon. These storms will continue to move toward the southeast
through the evening. Not expecting any great precip amounts
though. Most of the convection should be done by midnight.

On Friday, shortwave ridging in the morning will give way to
southwest flow in the afternoon. Much drier air will arrive with the
southwest flow which will limit convection further. Temperatures
will warm 5 to 15 degrees over todays readings.

The dryline will slosh back into the plains Friday night and the
question will be how far it mixes out Saturday afternoon. Still
suspect it will reside over the far eastern plains by the
afternoon hours which may lead to a isolated strong to severe
storms in the aftn/eve near the TX border. Elsewhere, expect to
see a noticeable increase in wind speeds.

The dryline will again slosh back westward Saturday night, but at
least attm, looks to mix back out Sunday afternoon into Texas. Thus,
Sunday looks dry for the most part as the mid level dry slot pushes
thru and dominates the area. Winds will increase further, and
humidities will dry out, although, temperatures will fall a few
degrees across western and northern areas as a weak trough passes to
the north of the state.

The dry slot continues to look like a semi-permanent feature over
the state Monday through Wednesday as the long wave trough and weak
shortwaves rotating within it stay to the north of the state.
Temperatures do not look to climb significantly through the period,
and may stay just below normal across central and western areas.

Looks like a storm system may cross the state late next week, but
models diverge on the timing and strength.

34

&&

.FIRE WEATHER...
What's left of the storm system which has affected New Mexico the
last few days will be focused over the north and east tonight, with
wetting convection most likely over the northeast and east central
plains. Thereafter, a drying and warming trend remain forecast for
the next couple of days. Afternoon winds will increase while chances
for showers and storms become more limited to the higher terrain of
the north and west on Friday with only hit or miss precipitation.
Vent rates will be mostly excellent Friday.

The west will continue to dry out Saturday while the dryline sloshes
back and forth. The far east will see a chance for thunderstorms and
the west will be precipitation free. The combo of low humidities and
strong winds will be found between the central mountain chain and
the dryline, where critical conditions may be most widespread
Saturday afternoon. However, due to recent wetting rains, not
anticipating a fire weather watch. Vent rates will be excellent
Saturday.

The dryline will be shoved a little farther east Sunday, and gusty
west to southwest winds could produce a swath of critical conditions
from the central mt chain over most of the eastern plains. Highs
will be near to a little below average and it will be dry overall
with the exception of the far east central where a slight chance
for storms may be found.

By Sunday night, overnight rh recoveries start to suffer and
diminish to fair to poor for a large portion of the forecast area
Monday and Tuesday nights. A dry and breezy to windy pattern will
persist into the middle of next week. A storm system may swing
through the state towards the end of next week, but may be much
drier so a cool down in temperatures could be the most significant
impact, along with gusty winds for some locations.

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
None.

&&

40
Hazardous weather outlook, May 19, 6:10 AM MDT, 11 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
610 AM MDT THU MAY 19 2016

NMZ501>540-201200-
NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS-
NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS-
WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS-
SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS-
WEST SLOPES SANGRE DE CRISTO MOUNTAINS-
NORTHERN SANGRE DE CRISTOS ABOVE 9500 FEET/RED RIVER-
SOUTHERN SANGRE DE CRISTOS ABOVE 9500 FEET-
EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY-
LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-
MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-
LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY-
CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY-
SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA-
FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY-
HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY-
QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY-
CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY-
610 AM MDT THU MAY 19 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED. HOWEVER...SOME PATCHY
FOG...DENSE IN SPOTS...WILL LINGER INTO THE MID MORNING HOURS
MAINLY EAST OF A FARMINGTON TO CARRIZOZO LINE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A FEW STRONG THUNDERSTORMS ARE POSSIBLE SATURDAY AFTERNOON AND
EVENING ACROSS PORTIONS OF THE EASTERN PLAINS AND AGAIN SUNDAY
AFTERNOON AND EVENING ACROSS THE FAR EAST CENTRAL AND SOUTHEAST
PLAINS. STRONG GUSTY WINDS AND HAIL WILL BE THE MAIN CONCERNS WITH
THESE STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

43

In the hours before

Special weather statement, May 19, 4:40 PM MDT, 1 hour 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
440 PM MDT THU MAY 19 2016

NMZ515-528-192315-
FAR NORTHEAST HIGHLANDS-EAST SLOPES SANGRE DE CRISTO MOUNTAINS-
440 PM MDT THU MAY 19 2016

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL MORA COUNTY UNTIL 515 PM
MDT...

AT 439 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR OCATE...OR 17 MILES NORTHWEST OF WAGON
MOUND...MOVING SOUTHEAST AT 25 MPH.

PENNY SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
OCATE AND OJO FELIZ.

THIS INCLUDES INTERSTATE 25 BETWEEN MILE MARKERS 380 AND 385.

OTHER LOCATIONS AFFECTED INCLUDE THE FOLLOWING LOCATION FORT UNION
NATIONAL MONUMENT.

&&

LAT...LON 3614 10516 3623 10497 3596 10471 3583 10506
TIME...MOT...LOC 2239Z 336DEG 23KT 3611 10500

40
Special weather statement, May 19, 5:19 PM MDT, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
519 PM MDT THU MAY 19 2016

NMZ515-528-192345-
FAR NORTHEAST HIGHLANDS-EAST SLOPES SANGRE DE CRISTO MOUNTAINS-
519 PM MDT THU MAY 19 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL MORA COUNTY UNTIL
545 PM MDT...

AT 519 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 10 MILES SOUTH OF OCATE...OR 16 MILES WEST OF
WAGON MOUND...MOVING SOUTHEAST AT 20 MPH.

PENNY SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
WATROUS...VALMORA AND OJO FELIZ.

THIS INCLUDES INTERSTATE 25 BETWEEN MILE MARKERS 367 AND 381.

OTHER LOCATIONS AFFECTED INCLUDE THE FOLLOWING LOCATION FORT UNION
NATIONAL MONUMENT.

ACCUMULATIONS OF SMALL HAIL ON ROADS CAN CREATE VERY SLICK AND
HAZARDOUS DRIVING CONDITIONS.

&&

LAT...LON 3606 10513 3613 10493 3587 10472 3577 10504
TIME...MOT...LOC 2319Z 335DEG 17KT 3603 10500

40

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 19, 4:40 PM MDTSpecial Weather StatementABQMora35 min
May 19, 5:19 PM MDTSpecial Weather StatementABQMora26 min

Nearby

Severe Thunderstorm Warnings in New Mexico, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.